Medication and Driving
Ask your doctor or pharmacist, "Is it safe to drive on this medication?"
The link between alcohol consumption and road traffic accidents has long been established. However, increasingly evidence suggests that some prescribed and some over-the-counter medications can also impair driving ability. In a recent survey it was reported that 17% of motorists involved in traffic accidents in the UK were found to have traces of medication in their blood-stream; among those medicines identified were anti-depressants and antihistamines.
Which medication can impair driving ability and increase the risk of traffic accidents?
The following medication can cause drowsiness and can impair your ability to safely drive a car:
- Some anti-depressants
- Strong pain killers (for example, products containing codeine or dihydrocodeine)
- Powerful tranquillisers (used for the treatment of some types of mental illness)
- Some medication used to treat epilepsy (for example, phenobarbitone, phenytoin)
- Benzodiazepine tranquillisers (for example diazepam, temazepam) commonly prescribed to treat anxiety and insomnia
- Some anti-histamines; well established treatment for hay fever and other allergic problems
- Some eye-drops can cause blurred vision
- Insulin and oral anti-diabetic medicines. Low blood sugar can contribute to confusion and subsequent impairment of driving ability
How can I find out more about whether my medication will impair my ability to drive?
Medication that may potentially cause drowsiness will be labelled with the following warning:
Warning: May cause drowsiness. If affected do not drive or operate machinery.
The words ‘if affected’ in this warning label indicate that it is your responsibility to decide whether your driving performance is likely to be affected by any side effects to your medicine that you are experiencing. Never drive if you feel that your medication has impaired your driving; for example, if you feel drowsy, confused or otherwise impaired.
In addition, the label may also advise you to ‘Avoid alcoholic drink’. Remember that alcohol can often make the sedative effects of some medication much worse. Take care to ensure that you are aware if your medication carries this warning.
If you are a driver, always ask your doctor or pharmacist: “Is it safe to drive on this medication?” It is sometimes possible for the doctor to prescribe an alternative medicine which will impair your driving ability much less. Always report any side effects you experience while taking medication to your pharmacist or doctor. Many side effects are mild and will resolve themselves in the early stages of treatment. Some side effects will persist for longer and may require your doctor to change your prescription to an alternative treatment. If you are taking any medication, whether prescribed by your doctor or purchased from your pharmacist, check if it is safe to drive.
‘Think before you drive’
Further information on your medication is available from:
- your doctor
- your local community pharmacist
- NHS Direct, telephone 0845 46 47
Did You Know?
Somerset Road Safety also provides support and training for businesses employing fleets of drivers.Read More
Did You Know?
An endorsement for drink driving remains on your licence for 11 years?Read More